Illinois, 2009

Winter Storm in Illinois, January 26 to 28, 2009

January 26 to 28, 2009 · NWS PAH · 19 events in 19 counties and zones

A prolonged, major winter storm dumped 6 to 10 inches of sleet and snow north of a line from East Cape Girardeau through Vienna to the confluence of the Wabash and Ohio Rivers. This resulted in at least two dozen roof collapses and very difficult driving conditions.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A prolonged, major winter storm dumped 6 to 10 inches of sleet and snow north of a line from East Cape Girardeau through Vienna to the confluence of the Wabash and Ohio Rivers. This resulted in at least two dozen roof collapses and very difficult driving conditions. South of that line, at least one inch of ice accumulated, with locally around 1.5 inches of ice. This resulted in a federal disaster declaration due to widespread tree damage and power outages. Virtually 100 percent of Massac County in the southern tip of the state was without power. The vast majority of nearby Alexander, Pulaski, Pope, Hardin, and southern Johnson Counties lost power. A major 161,000 volt transmission line running across the Ohio River into Kentucky went down. Hundreds of power poles were broken or knocked down in the ice storm area. Power outages generally lasted three to five days in cities and large towns, while many rural areas endured power outages over a week long. Some towns without power lost their water supply because pumps could not fill water towers. A utility company stated the damage was much worse than the ice storm of February 2008, which was their worst on record up until that time. Warming shelters were opened throughout the ice storm area, from Gallatin County southwest across Johnson and Massac Counties to Cairo. Numerous roads were closed by fallen trees and limbs, including State Highway 1 in Hardin County. Blocked roads complicated efforts to restore power and aid storm victims. The U.S. Highway 45 bridge over the Ohio River to Paducah, KY was closed for several days. Some tree limbs fell on cars and houses, puncturing roofs.

In the heavy sleet and snow area to the north and west, at least two dozen roofs caved in. Most of the collapsed roofs were over large industrial and commercial structures. The roofs of at least three buildings in West City (Franklin County) caved in. The roof of a large metal building caved in and the walls bowed out. Another building that lost its roof was an equipment storage building at a trucking company. The third building was a business. In Harrisburg, the roof of a manufacturing building partially collapsed and damaged a gas line. Another manufacturing building in Marion lost part of its roof, which started a small fire. The building was totalled. The weight of ice and snow caused the roof of the Williamson County Pavilion to bow significantly. The pavilion is used for large public events such as boat shows. The roofs of at least six other buildings in Franklin, Jackson, and Williamson Counties caved in. Falling ice caused damage to guttering and facades of several other buildings. Awnings were damaged. In Carbondale, the windshields and roofs of fourteen cars were crushed by an avalanche of ice and snow from a strip mall. Roof collapses also occurred in Pulaski, Union, Wayne, and Hamilton Counties. In Wayne County, at least eight roof collapses occurred in the Fairfield area alone. Numerous motorists were stranded in snow and sleet, but few accidents were reported. Ambulances had trouble reaching some people who called for help after slipping and falling.

An area of low pressure formed along the Gulf Coast, then tracked slowly east-northeast. High pressure remained anchored west of the Great Lakes, keeping a cold northeast wind flow in place in the lowest levels of the atmosphere. Copious amounts of moisture moved up from the southwest and overrode the cold air in the low levels. This moisture interacted with a couple of disturbances in the upper levels of the atmosphere moving from west to east across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 5:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 26, 5:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CST MON JAN 26 2009

.UPDATE...
REVISION FOR 00Z TUESDAY ROUTINE TAF ISSUANCE.

&&

.AVIATION...
CEILINGS FOR THE KEVV/KOWB TAF SITES WILL REMAIN IN VFR CATEGORY
THROUGH 04Z TUESDAY...BEFORE DROPPING TO THE LOWER END OF IFR
CATEGORY. FOR NEARLY ALL THE TAF SITES...IFR/LIFR CEILINGS WILL
PREDOMINATE BETWEEN 06-10Z MONDAY...WITH LIFR CEILINGS REMAINING
THROUGH THE REMAINDER OF THE FORECAST PERIOD.

ONCE THE WINTRY PRECIPITATION STARTS AND PERSISTS THROUGH THE
NIGHT...VISIBILITY WILL GENERALLY REMAIN IN THE VFR
CATEGORY...PERIODICALLY DROPPING INTO THE IFR RANGE AS BANDED
PRECIPITATION MOVES THROUGH THE AREA.

&&

.PREV DISCUSSION... /ISSUED 329 PM CST MON JAN 26 2009/

SHORT TERM... /TONIGHT THROUGH THURSDAY/
MAJOR WINTER STORM STILL LOOKING ON TRACK TO IMPACT THE AREA
THROUGH WEDNESDAY. THE ONLY SIGNIFICANT CHANGE TO THE WARNING
PRODUCTS WAS TO EXTEND THEM TO 12Z WEDNESDAY FOR THE ENTIRE
AREA...AND TO 18Z WEDNESDAY FOR WEST KENTUCKY AND SOUTHWEST INDIANA.
THE ECMWF HAS BEEN CONSISTENTLY INDICATING THAT THE PRECIPITATION
WILL NOT GET OUT OF THE AREA UNTIL WEDNESDAY MORNING...AND NOW THE
NAM AND EVEN THE GFS TO A CERTAIN EXTENT HOLD THE PRECIPITATION
BACK LONGER. DECIDED TO GET AHEAD OF THIS TREND NOW.

THE MODELS TODAY REALLY DID NOT DEVIATE MUCH FROM PREVIOUS
THINKING. THERE WILL STILL BE 2 WAVES OF PRECIPITATION TONIGHT AND
TUESDAY MORNING...AND ANOTHER TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING. THE MODELS ARE GENERATING EVEN MORE TOTAL LIQUID
EQUIVALENT QPF FOR THE EVENT...ESPECIALLY IN THE SOUTH. 1-3 INCHES
LIQUID IS POSSIBLE FROM NORTH TO SOUTH ACROSS THE AREA.

THE MAIN QUESTION IS WHERE WILL THE SURFACE FREEZING LINE GET
TUESDAY. GIVEN THE MODELS WARM BIAS THIS WEEKEND...HAVE TRIED TO
LEAN TO THE COOL SIDE...AND LIMIT THE FREEZING LINE TO THE FT
CAMPBELL AREA. WILL MENTION FREEZING RAIN AND RAIN NEAR THE
TENNESSEE BORDER...AND FIGURE THAT MUCH OF THE RAIN WILL RUNOFF
EVEN IF IT IS STILL BELOW FREEZING. THIS WILL BE A TRICKY
SITUATION DOWN THERE BECAUSE IT COULD JUST BE A HEAVY COLD RAIN
EVENT...OR IT COULD BE A SIGNIFICANT ICE STORM. THIS WILL HAVE TO
BE WATCHED CLOSELY.

THE OTHER TYPICAL MODEL BIAS IN THIS TYPE OF SYSTEM IS TO HAVE A
COOL BIAS IN PRECIPITATION TYPE. THE MODELS TYPICALLY UNDER-
ESTIMATE THE WARM ADVECTION...AND THEREFORE INDICATE SNOWIER
FORECAST THAN REALITY. STRICT INTERPRETATION OF THE 12Z NAM WOULD
INDICATE A COOLER PRECIPITATION TYPE SOLUTION THAN PREVIOUSLY
FORECAST. HOWEVER...IF WE INCORPORATE THE TYPICAL BIAS...THE
EXISTING FORECAST LOOKS PRETTY GOOD.

BASICALLY LOADED IN HPC QPF THROUGH TUESDAY NIGHT...AND IMPROVISED
FOR WEDNESDAY MORNING. TRIED TO SPLIT THE QPF APPROPRIATELY
AMONGST THE ICE AND SNOW ACCUMULATION GRIDS...BUT IT STILL WILL
NOT ACCOUNT FOR ALL OF THE QPF. BOTTOM LINE IS THAT IT COULD BE
WORSE THAN WHAT WE HAVE FORECAST. ALSO HAD TO INCREASE POPS A BIT
TUESDAY NIGHT AND WEDNESDAY MORNING TO JUSTIFY EXTENDING THE WARNING.

WINDS WILL PICK UP TONIGHT...AS THE SURFACE PRESSURE GRADIENT
TIGHTENS...BUT WINDS SHOULD STAY IN THE 10 TO 15 MPH RANGE THROUGH
THE EVENT. STRONGEST WINDS WILL BE IN THE SOUTH AND EAST TUESDAY
AFTERNOON THROUGH WEDNESDAY.

FEW OTHER CHANGES TO THE FORECAST BEYOND WEDNESDAY.

LONG TERM... /THURSDAY NIGHT THROUGH MONDAY/
BOTH GFS AND ECMWF BRING AN UPPER LEVEL TROF ACROSS THE REGION
THURSDAY NIGHT...WITH ONLY GFS PRODUCING PRECIP MAINLY ACROSS
EASTERN PORTIONS OF THE PAH FORECAST AREA. ALREADY HAD LOW POPS
GOING ACROSS THE ENTIRE FA AT FOR THIS TIME PERIOD...SO REMOVED
POPS ACROSS THE SOUTHWEST HALF OF THE AREA...AND KEPT SLIGHT
CHANCES FOR THE NORTHEAST HALF FOR FLURRIES.

BEYOND THURSDAY NIGHT...DRY CONDITIONS ARE EXPECTED.  AFTER ANOTHER
UNSEASONABLY COLD DAY FRIDAY...A RETURN OF SOUTHWEST WINDS WILL
PROVIDE A WARM UP SATURDAY AND SUNDAY TO NEAR SEASONAL
TEMPERATURES.  ON SUNDAY...GFS BRINGS A COLD FRONT THROUGH THE
REGION...WITH ECMWF BRINGING IT THROUGH SUNDAY NIGHT.  WITH THE
TIMING DIFFERENCES AND QPF NOT BEING TOO IMPRESSIVE WITH THE GFS AND
NON EXISTENT WITH THE ECMWF...PREFERRED TO KEEP THE FORECAST DRY FOR
NOW THROUGH MONDAY.

AVIATION...
18Z PACKAGE...MAJOR WINTER EVENT WILL BEGIN ACROSS THE REGION THIS
EVENING.  VFR CIGS WILL LOWER TO IFR AT TIMES DURING THE EVENING AS
A MIXTURE OF SNOW...SLEET AND FREEZING RAIN SPREADS ACROSS THE
AREA.  FROM MIDNIGHT ON...PRECIPITATION WILL BECOME WIDESPREAD AND
PREDOMINANTLY SNOW AND SLEET AT KCGI AND KEVV...AND SLEET AND
FREEZING RAIN AT KPAH AND KOWB.  MVFR AND IFR VSBYS CAN BE EXPECTED
OVERNIGHT...WITH LIFR POSSIBLE AT TIMES.  THESE CONDITIONS WILL
PERSIST INTO TUESDAY MORNING.  WINDS WILL BE OUT OF THE NORTHEAST AT
5 TO 14 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR BALLARD-
     CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.

     ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CALLOWAY-
     CHRISTIAN-FULTON-GRAVES-HICKMAN-MUHLENBERG-TODD-TRIGG.

MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
     WAYNE MO.

     WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR MISSISSIPPI.

     ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR NEW MADRID.

IL...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
     IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GALLATIN-
     HARDIN-MASSAC-POPE.

IN...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SMITH
Hazardous weather outlook, Jan 26, 3:34 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CST MON JAN 26 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
334 PM CST MON JAN 26 2009

...MAJOR WINTER STORM WILL OCCUR TONIGHT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SLEET...SNOW AND FREEZING RAIN WILL DEVELOP THIS EVENING AND
CONTINUE THROUGH THE NIGHT. REFER TO THE ICE STORM WARNING AND
WINTER STORM WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT AMOUNTS OF WINTER PRECIPITATION WILL CONTINUE THROUGH TUESDAY
NIGHT AND LINGER INTO WEDNESDAY MORNING. REFER TO THE WINTER WEATHER
WARNINGS IN EFFECT FOR THE ENTIRE FOUR STATE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND SNOW ACCUMULATIONS WILL BE APPRECIATED.

RST

In the hours before

Local storm report, Jan 26, 7:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CST MON JAN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FREEZING RAIN    VAN BUREN               37.01N 91.01W
01/26/2009  E0.00 INCH       CARTER             MO   EMERGENCY MNGR

            ROADS BECOMING VERY SLICK MORE THAN 8 ACCIDENTS OR
            VEHICLES OFF THE ROAD.

&&

SMITH
Local storm report, Jan 26, 7:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CST MON JAN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FREEZING RAIN    7 NW POPLAR BLUFF       36.84N 90.50W
01/26/2009  E0.00 INCH       BUTLER             MO   TRAINED SPOTTER

            THIN LAYER OF ICE ON MOST SURFACES.  LIGHT GLAZE ON
            UNTREATED ROADWAYS.

&&

SMITH
Local storm report, Jan 26, 7:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
733 PM CST MON JAN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FREEZING RAIN    PINCKNEYVILLE           38.08N 89.38W
01/26/2009  E0.00 INCH       PERRY              IL   TRAINED SPOTTER

            SECONDARY ROADS AND FLAT CONCRETE SURFACES SLICK. LIGHT
            FREEZING DRIZZLE AND SNOWFALL AT THIS TIME. HIGHWAYS FOR
            MOST PART ARE CLEAR. IL 152 HAS SOME COVERAGE OVER IT.

0728 PM     FREEZING RAIN    HARRISBURG              37.74N 88.55W
01/26/2009  E0.00 INCH       SALINE             IL   EMERGENCY MNGR

            FREEZING RAIN IS FALLING, STREETS AND ROADWAYS ARE VERY
            SLICK.  RECIEVING REPORTS OF ACCIDENTS.

&&

SMITH
Local storm report, Jan 26, 7:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CST MON JAN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     FREEZING RAIN    CALVERT CITY            37.03N 88.35W
01/26/2009  E0.00 INCH       MARSHALL           KY   NWS EMPLOYEE

            TRACE OF NEW ICE ON SURFACE WITH LIGHT FREEZING RAIN JUST
            BEGINNING. TEMPERATURE IS 20 DEGREES.

0733 PM     FREEZING RAIN    1 N SLAUGHTERS          37.51N 87.50W
01/26/2009  M0.00 INCH       WEBSTER            KY   TRAINED SPOTTER

            THIN SHEET OF ICE NOW COVERING ALL SURFACES. TRACE OF ICE
            SINCE 715 PM CST.

&&

SMITH
Local storm report, Jan 26, 7:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CST MON JAN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FREEZING RAIN    THOMPSONVILLE           37.91N 88.76W
01/26/2009  E0.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

            FREEZING RAIN HAS BEGUN TO FALL AND ICE IS BEGINNING TO
            ACCUMULATE ON GROUND AND OBJECTS.

&&

SMITH
Local storm report, Jan 26, 7:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CST MON JAN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FREEZING RAIN    SHAWNEETOWN             37.71N 88.17W
01/26/2009  E0.00 INCH       GALLATIN           IL   TRAINED SPOTTER

            ALL COUNTY ROADS ARE ICE COVERED AT THIS TIME. NO
            ACCIDENT REPORTED AT THIS TIME.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Alexander

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Alexander forecast zone
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Franklin forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Jackson forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Johnson forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Massac forecast zone
Property damage
$11 million
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Perry forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Pulaski forecast zone
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Union forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
January 26, 8:00 PM CST to January 28, 6:00 AM CST
Where
Williamson forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Edwards forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Gallatin forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Hamilton forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Hardin forecast zone
Property damage
$8.5 million
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Pope forecast zone
Property damage
$9.0 million
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Saline forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Wabash forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
Wayne forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, White

When
January 26, 9:00 PM CST to January 28, 6:00 AM CST
Where
White forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148760, 148762, 148766, 148767, 148768, 148769, 148770, 148772, 148774, 148778, 148761, 148763, 148764, 148765, 148771, 148773, 148775, 148776, 148777.